Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 2, NWS Albuquerque, NM

February 29, 2020Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Feb 29, 2020, 2:26 AM MST for Harding County, San Miguel County, Union County, New Mexico. It took effect at Feb 29, 2020, 12:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 29, 2020, 2:26 AM MST (09:26 UTC)
In effect from
Feb 29, 2020, 12:00 PM MST
Expired
Feb 29, 2020, 6:00 PM MST
In force
6 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3435 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

794 
WWUS85 KABQ 290926
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
226 AM MST Sat Feb 29 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM TODAY FOR THE
NORTHEAST AND EAST CENTRAL PLAINS DUE TO STRONG WINDS..LOW 
HUMIDITIES AND A DRY UNSTABLE AIRMASS...

.Gusty southwest to west winds, low humidities, much warmer than
normal temperatures as well as a dry unstable airmass will combine
to produce critical fire weather conditions over the Northeast 
and East Central Plains this afternoon. 

NMZ104-108-010100-
/O.NEW.KABQ.FW.W.0002.200229T1900Z-200301T0100Z/
Northeast Plains-East Central Plains-
226 AM MST Sat Feb 29 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MST THIS
EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon today to 6 PM MST this
evening. 

* AREA AND TIMING...Northeast and East Central Plains from midday
  to near sunset this evening. This includes the Interstate 40 
  corridor from the Santa Rosa area to the Texas border. 

* 20 FOOT WINDS...Southwest to west 20 to 30 mph with gusts to
  around 40 mph.

* RELATIVE HUMIDITY...Ranging from 8 to 12 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Feb 28, 10:20 PM MST, 4 hours 6 minutes earlier.

Area forecast discussion, Feb 28, 10:20 PM MST, 4 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1020 PM MST Fri Feb 28 2020

.AVIATION...
06Z TAF CYCLE
High clouds overhead tonight will clear thru Saturday afternoon as
drier zonal flow approaches from the west. Flow aloft will strengthen
thru the day and deepening surface low pressure will lead to breezy
to locally windy conditions across the region. Southwest winds will
increase aft 17Z with the strongest gusts near 30 kt possible aft
21Z around KGUP, KLVS, and KTCC.

Guyer

&&

.PREV DISCUSSION...201 PM MST Fri Feb 28 2020...
.SYNOPSIS...
A beautiful weekend is ahead for the area with temperatures
continuing to warm. However, winds will increase Saturday and
continue to increase on Sunday as a storm system starts to approach
from the west. That storm system will generate rain and mountain snow
showers for central and western New Mexico on Monday. As the storm
system tracks over southern New Mexico Tuesday, precipitation chances
will shift focus to areas south of Interstate 40. Temperatures will
also trend down next week with this system. Some lingering light
showers may impact southeastern New Mexico on Wednesday, but dry
conditions and warming temperatures will be in the forecast for the
remainder of next week.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)...
Considerable high cloudiness has put a damper on the warm-up today
across the west and central areas. The high clouds will thin some
later tonight and pretty much be gone Saturday, but mid level
moisture will be on the increase, resulting in mid cloud formation.
Winds will be on the increase and that will help boost temperatures
upward Saturday, with highs above normal. Saturday should also be
the warmest day of the next seven. Tonight and Saturday night will
be partly cloudy and mild for late February.

CHJ

LONG TERM...(SUNDAY THROUGH FRIDAY)...
Primary forecast concern on Sunday remains increasing winds,
especially across the east. An H5 low over central CA will
strengthen flow aloft as a strong 150+ knot 300mb jet is steered over
the state. 700mb winds across southern NM will strengthen to around
50-60 knots, and a lee-side low will deepen to ~997mb over northeast
NM. Winds on Sunday still look to be sub-advisory with the strongest
wind gusts near 40 knots across southern NM where the flow aloft will
be strongest. A few light showers will remain possible across the
northern Tusas Mountains as moisture ahead of the aforementioned low
is advected into the area. Snow levels will remain above 7500-8000
feet Sunday.

By mid-day Monday, the center of the low will track southeastward
over the AZ and Mexico border. Moisture streaming into western NM
will help introduce chances for precipitation mainly for areas west
of the central mountain chain through Monday afternoon. However,
Monday night and Tuesday, the center of the low will continue to
track to our south near the New Mexico/Old Mexico border which will
shift the focus for precipitation to areas south of I-40 before the
system exits over TX by Wednesday. Snow levels should remain above
6500 feet during the day on Monday and then lowering slightly to
around 5500 to 6000 feet on Tuesday as colder air filters in from
the west. A few inches of snow seem likely for the northern and
western mountains with this system.

Some uncertainty still remains with this system regarding its track
and how much moisture associated with this system will be over the
area. The 12Z operational run of the GFS has more moisture and,
therefore, is more enthusiastic with QPF. The 12Z operational runs of
the ECMWF and Canadian are fairly similar to each other and keep
conditions relatively dry for northern NM on Tuesday, but they also
move the system through more slowly. More uncertainty also exists
with a backdoor cold front that will move through the eastern plains
on Tuesday. The GFS shows more moisture associated with this front
that aids in developing precipitation across the east. The backdoor
cold front on the other operational models remains drier. All in all,
the GFS seems to be an outlier, and with collaboration of
neighboring offices, did slightly lower NBM PoPs in the extended
which seemed too high with the system tracking to the south.

A few light showers may linger across the southeast on Wednesday
depending on how fast the system exits. A weak ridge will then build
over the area through the remainder of the week with temperatures
warming back up.

15

&&

.FIRE WEATHER...
Some of the critical fire weather conditions will be reached for a
few hours Saturday afternoon centered along I-40 from Clines Corners
to the Texas border.

The upper level ridge moving over NM will shift east and weaken
Saturday with zonal flow taking control. This will mean an increase
in winds and decrease in humidities. Temperatures will be well above
normal as well, but the 4th element, high Haines, will be relegated
to the northeast, where winds and humidities will not quite reach
critical conditions. There will be a small area of overlap in
southern zone 104 where all 4 ingredients will exist (strong wind,
low humidity, above normal temperatures and high Haines). This is
too small an area for hoisting a Fire Weather Watch, but it does
bear monitoring.

Our storm for Sunday through Tuesday is having a difficult time
getting us excited about a good precipitation event. Most models are
tracking the low south of NM, taking most of the precipitation with
it. The GFS is still holding on to a track across southern NM with
precipitation reaching most areas. We will continue with isolated to
scattered POPs, and some numerous POPs in the western and northern
mountains.

Dry and milder weather returns Wednesday through Friday.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Feb 28, 2:50 AM MST, 23 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
250 AM MST Fri Feb 28 2020

NMZ201>241-291115-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
250 AM MST Fri Feb 28 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another wintry storm system is forecast to bring rain and mountain
snow showers to the far portion northern New Mexico beginning Sunday.
Precipitation will spread across the western and central portions of
the state by Monday, with some remnant snow showers lingering into
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

31

Nearby

Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.